Alert archive / Georgia / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 281, NWS Atlanta, GA

June 2, 2006Houston County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Jun 2, 2006, 6:12 PM EDT for Houston County, Georgia. It was in force for 33 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 2, 2006, 6:12 PM EDT (22:12 UTC)
Expired
Jun 2, 2006, 6:45 PM EDT
In force
33 min
Issued by
NWS Atlanta, GA
Area
Counties, with a storm outline in the text

County Houston County, GA

The radar

The Robins AFB radar (KJGX), 28 km from the middle of the area, began a volume at 22:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 2, 6:15 PM EDTHAIL 0.75Warner Robins, GA
Jun 2, 6:21 PM EDTHAIL 0.88Warner Robins, GA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 10.2 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2006-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 186 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2006-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
186 J/kg
Mixed-layer CIN
-106 J/kg
Mixed-layer LCL
980 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KFFC 022212
SVRFFC
GAC153-022245-
/O.NEW.KFFC.SV.W.0281.060602T2212Z-060602T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
612 PM EDT FRI JUN 2 2006

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HOUSTON COUNTY IN CENTRAL GEORGIA

* UNTIL 645 PM EDT

* AT 611 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZED HAIL...AND
  DAMAGING WINDS UP TO 60 MPH.  THIS STORM WAS LOCATED NEAR WARNER
  ROBINS...AND MOVING NORTHEAST AT 15 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  ROBINS AFB AND CENTERVILLE.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3268 8370 3256 8371 3255 8355 3264 8355

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 5:35 PM EDT, 37 minutes earlier.

Area forecast discussion, Jun 2, 5:35 PM EDT, 37 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
535 PM EDT FRI JUN 2 2006

.SHORT TERM...(TONIGHT THROUGH SUNDAY NIGHT)
THE UPPER LEVEL RIDGE BUILDS OVER THE SOUTHWEST...DEEPENING THE
TROUGH AS IT MOVES ACROSS THE EASTERN U.S.  THIS TROUGH IS PROVIDING
THE PUSH FOR SURFACE FRONT CURRENTLY APPROACHING NORTHWEST GEORGIA.
SURFACE FRONT AND ASSOCIATED CONVECTION WILL MOVE THROUGH FORECAST
AREA STARTING THIS AFTERNOON AND CONTINUING THROUGH THIS EVENING.
ALTHOUGH INSTABILITY WILL BE MARGINAL...WIND SHEAR WILL BE VERY
WEAK.  SEVERE STORMS ARE NOT ANTICIPATED BUT ISOLATED STORMS MAY
APPROACH THE SEVERE THRESHOLD.  FRONT EXITS SOUTHEAST PORTIONS OF
FORECAST AREA BY LATE TOMORROW MORNING...WITH DRIER AIR FILTERING
INTO FORECAST AREA BEHIND FRONT UNDER THE INFLUENCE OF NORTHWEST
FLOW ALOFT.  THIS WILL BRING COOLER TEMPERATURES WITH HIGHS ONLY IN
THE 80S THROUGH THE WEEKEND.  SURFACE BOUNDARY REMAINS SOUTH OF
FORECAST AREA DURING THE DAY ON SUNDAY...MEANWHILE SECOND UPPER LEVEL
LOW DEVELOPS OVER GREAT LAKES SUNDAY MORNING AND DIGS SOUTHWARD
THROUGH THE DAY.  WITH LIMITED MOISTURE TO WORK WITH...WILL CONTINUE
DRY FORECAST ACROSS THE AREA THROUGH THE END OF THE WEEKEND.

.LONG TERM...(MONDAY THROUGH FRIDAY)
THE UPPER LOW DEEPENS OVER THE CAROLINAS THROUGH TUESDAY...WITH
LITTLE MOISTURE OVER FORECAST AREA AS SURFACE HIGH PRESSURE BUILDS
INTO THE SOUTHEAST U.S. GFS HINTING AT MCS DEVELOPMENT LATE IN WEEK
IN NORTHWEST FLOW ALOFT...BUT CURRENTLY KEEP CONVECTION EAST OF
AREA. WILL REMOVE POPS TUESDAY AND WEDNESDAY BUT CONTINUE SLIGHT
CHANCE POPS THROUGH REMAINDER OF LONG TERM WITH BELOW NORMAL
TEMPERATURES.
&&

.AVIATION...
EXPECT SHOWERS AND THUNDERSTORMS TO PERSIST ACROSS MUCH OF THE AREA
THROUGH THE EVENING AND PLAN TO USE TEMPO THUNDER MOST TAF SITES.
FRONTAL BOUNDARY PROGGED TO MOVE INTO EXTREME NORTHWEST GEORGIA THIS
EVENING...PUSHING INTO CENTRAL GEORGIA BY EARLY SATURDAY. EXPECT
TSTORM THREAT TO BEGIN TO DIMINISH OVER THE NORTH BY MIDNIGHT BUT
WILL HOLD ON TO VCTS CENTRAL SECTIONS THROUGH EARLY MORNING. LOW
CIGS (1 TO 2 THSD FT) SETTLING IN AFTER MIDNIGHT AND CONTINUING INTO
SATURDAY MORNING. SUSPECT COULD ALSO SEE SOME LATE NIGHT/EARLY
MORNING FOG...MAINLY IN RAIN SOAKED AREAS. LOOK FOR SW TO W WINDS
THROUGH THE EVENING...BECOMING MORE W TO NW AFTER MIDNIGHT AS
BOUNDARY PUSHES THROUGH. EXPECT GRADUAL IMPROVING CONDITIONS
SATURDAY MORNING FROM NORTH TO SOUTH ACROSS THE COUNTY WARNING AREA
AS BOUNDARY PUSHES THROUGH. EXPECT VFR CONDITIONS ALL AIRPORTS BY
NOON WITH BREEZY NORTHWEST WINDS GENERALLY RUNNING IN THE 10 TO 15
KT RANGE.
&&

.PRELIMINARY POINT TEMPS/POPS...
ATLANTA         65  79  61  83 /  60  10   0   5
ATHENS          65  83  59  88 /  60  20   0   5
GAINESVILLE     63  79  59  84 /  70  20  10  10
ROME            65  85  55  86 /  60  10  10  10
COLUMBUS        68  86  63  88 /  50  20   0   5
MACON           67  86  60  89 /  50  30   0   5

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

12/49
Hazardous weather outlook, Jun 2, 4:45 PM EDT, 1 hour 27 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
445 PM EDT FRI JUN 2 2006

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-031000-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
445 PM EDT FRI JUN 2 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS NORTH AND CENTRAL
GEORGIA TODAY AND TONIGHT. ISOLATED SEVERE STORMS ARE POSSIBLE
ACROSS PORTIONS OF NORTH GEORGIA THIS AFTERNOON AND EVENING.

.SYNOPSIS...
A COLD FRONT WILL MOVE SOUTHEAST INTO FAR NORTHWEST GEORGIA LATE
TONIGHT.

.PRIMARY HAZARDS...
THE PRIMARY HAZARD FROM SEVERE STORMS WILL BE DAMAGING WINDS.
ANY THUNDERSTORM THAT DEVELOPS WILL BE CAPABLE OF PRODUCING
OCCASIONAL CLOUD TO GROUND LIGHTNING...WIND GUSTS TO 45 MPH AND
LOCALLY HEAVY RAIN.

.DISCUSSION...
SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP AND
AFFECT MUCH OF NORTH AND CENTRAL GEORGIA THIS AFTERNOON AND
TONIGHT...AS A COLD FRONT MOVES SOUTHEAST FROM THE TENNESSEE VALLEY.
THE ATMOSPHERE IS MODERATELY UNSTABLE WITH CAPE VALUES AROUND 2000
AND LIFTED INDEX READINGS OF MINUS 3 TO 5. THOUGH VERTICAL WIND
SHEAR WILL BE WEAK...A FEW OF THE STORMS COULD BRIEFLY BECOME SEVERE
PRODUCING STRONG WINDS...SMALL HAIL AND OCCASIONAL CLOUD-TO-GROUND
LIGHTNING. THE SLOW MOVEMENT OF THE STORMS COULD ALSO PRODUCE
LOCALLY HEAVY RAIN. THE BEST CHANCE FOR SEVERE STORMS THIS AFTERNOON
AND EVENING WILL BE ALONG AND NORTH OF A LINE FROM ATLANTA TO
ATHENS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THERE WILL BE A CHANCE FOR THUNDERSTORMS ACROSS CENTRAL AND PORTIONS
OF NORTH GEORGIA MAINLY DURING THE MORNING SATURDAY AS A FRONTAL
BOUNDARY SLOWLY PUSHES ACROSS THE AREA. THERE WILL BE A CHANCE FOR
THUNDERSTORMS AGAIN ON MONDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...
DUE TO THE ISOLATED NATURE OF EXPECTED SEVERE STORMS..SPOTTER
ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

In the hours before

Special weather statement, Jun 2, 5:31 PM EDT, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
531 PM EDT FRI JUN 2 2006

GAZ061-022200-
531 PM EDT FRI JUN 2 2006

...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING AND LOCALLY
HEAVY DOWNPOURS IN HANCOCK COUNTY UNTIL 600 PM EDT...

AT 529 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES WEST OF DEVEREUX...MOVING NORTHEAST AT 15
MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES
ACROSS HANCOCK COUNTY. SOME LOCATIONS IN THE PATH OF THIS STORM
INCLUDE SPARTA. BRIEF HEAVY DOWNPOURS MAY CAUSE PONDING OF WATER ON
ROADWAYS.
Special weather statement, Jun 2, 5:36 PM EDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
536 PM EDT FRI JUN 2 2006

GAZ027-022200-
536 PM EDT FRI JUN 2 2006

...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING AND LOCALLY
HEAVY DOWNPOURS IN MADISON COUNTY UNTIL 600 PM EDT...

AT 533 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 10 MILES NORTHWEST OF NEESE TO 5 MILES
SOUTHWEST OF WATSON MILL BRIDGE STATE PARK...MOVING NORTHEAST AT 20
MPH.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 45 MPH AS THEY MOVE
ACROSS MADISON COUNTY. SOME LOCATIONS IN THE PATH OF THESE STORMS
INCLUDE DANIELSVILLE...COMER AND POCATALIGO. BRIEF HEAVY DOWNPOURS
MAY CAUSE PONDING OF WATER ON ROADWAYS.

15
Special weather statement, Jun 2, 5:47 PM EDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
547 PM EDT FRI JUN 2 2006

GAZ031-022215-
547 PM EDT FRI JUN 2 2006

...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING AND LOCALLY
HEAVY RAIN IN NORTHERN PAULDING COUNTY UNTIL 615 PM EDT...

AT 546 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES NORTHWEST OF NEW HOPE...MOVING EAST AT 20
MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES
ACROSS THE NORTHERN PART OF PAULDING COUNTY. BRIEF HEAVY DOWNPOURS
MAY CAUSE PONDING OF WATER ON ROADWAYS.

15
Special weather statement, Jun 2, 5:53 PM EDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
553 PM EDT FRI JUN 2 2006

GAZ042-022230-
553 PM EDT FRI JUN 2 2006

...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING AND LOCALLY
HEAVY RAIN IN SOUTHERN CARROLL COUNTY UNTIL 630 PM EDT...

AT 550 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER ROOPVILLE...MOVING EAST AT 15 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES
ACROSS THE SOUTHERN PART OF CARROLL COUNTY. SOME LOCATIONS IN THE
PATH OF THIS STORM INCLUDE ROOPVILLE...LOWELL AND CLEM. BRIEF HEAVY
DOWNPOURS MAY CAUSE PONDING OF WATER ON ROADWAYS.

15
Special weather statement, Jun 2, 5:57 PM EDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
557 PM EDT FRI JUN 2 2006

GAZ061-022230-
557 PM EDT FRI JUN 2 2006

...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING AND LOCALLY
HEAVY DOWNPOURS IN HANCOCK COUNTY UNTIL 630 PM EDT...

AT 554 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER SPARTA...MOVING NORTHEAST AT 20 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES INTO
THE NORTH PART OF HANCOCK COUNTY. BRIEF HEAVY DOWNPOURS MAY CAUSE
PONDING OF WATER ON ROADWAYS.

LIGHTNING DETECTION SYSTEMS INDICATE NUMEROUS CLOUD-TO-GROUND
LIGHTNING STRIKES. RESIDENTS IN THIS AREA SHOULD STAY INDOORS.
ELECTRICAL APPLIANCES AND TELEPHONES SHOULD NOT BE USED UNLESS IN AN
EMERGENCY.
Special weather statement, Jun 2, 6:07 PM EDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
607 PM EDT FRI JUN 2 2006

GAZ024-025-022245-
607 PM EDT FRI JUN 2 2006

...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING AND LOCALLY
HEAVY DOWNPOURS IN JACKSON AND BANKS COUNTIES UNTIL 645 PM EDT...

AT 602 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM COMMERCE TO PENDERGRASS...MOVING NORTHEAST
AT 15 MPH.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS THEY MOVE
ACROSS JACKSON COUNTY INTO PORTIONS OF BANKS COUNTY. HEAVY DOWNPOURS
MAY CAUSE A PERIOD OF STREET FLOODING SOME ROADWAYS.

LIGHTNING DETECTION SYSTEMS INDICATE NUMEROUS CLOUD-TO-GROUND
LIGHTNING STRIKES. RESIDENTS IN THIS AREA SHOULD STAY INDOORS.
ELECTRICAL APPLIANCES AND TELEPHONES SHOULD NOT BE USED UNLESS IN AN
EMERGENCY.

15

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 6:46 PM EDTSevere Thunderstorm WarningFFCFulton29 min
Jun 2, 7:00 PM EDTSevere Thunderstorm WarningFFCDouglas30 min
Jun 2, 7:24 PM EDTSevere Thunderstorm WarningFFCClayton36 min
Jun 2, 7:26 PM EDTSevere Thunderstorm WarningFFCDeKalb21 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.